Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 11:17 AM CDT for Frio County, Medina County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 11:17 AM CDT (16:17 UTC)
- Expired
- May 20, 2017, 12:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frio County, TX, Medina County, TX
The radar
The Laughlin AFB radar (KDFX), 104 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:43 AM CDT | HAIL 0.88 | 5 Se Frio Town, TX | |
| May 20, 11:52 AM CDT | HAIL 1 | 5 Se Frio Town, TX | FM 140 AT US57. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.1
The text
As transmitted.
421
WUUS54 KEWX 201617
SVREWX
TXC163-325-201715-
/O.NEW.KEWX.SV.W.0119.170520T1617Z-170520T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1117 AM CDT SAT MAY 20 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Medina County in south central Texas...
Western Frio County in south central Texas...
* Until 1215 PM CDT
* At 1117 AM CDT, a severe thunderstorm was located over Frio Town,
or 17 miles northwest of Pearsall, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pearsall, Divot, West Pearsall, North Pearsall, Bluff and Frio
Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2900 9942 2908 9941 2917 9936 2911 9923
2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1617Z 317DEG 14KT 2905 9931
HAIL...1.00IN
WIND...60MPH
$$
HAMPSHIRE2 follow-up statements
152
WWUS54 KEWX 201642
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1142 AM CDT SAT MAY 20 2017
TXC325-201652-
/O.CAN.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Medina TX-
1142 AM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1642Z 317DEG 14KT 2898 9923
$$
TXC163-201715-
/O.CON.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Frio TX-
1142 AM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WESTERN FRIO COUNTY...
At 1142 AM CDT, a severe thunderstorm was located near Frio Town, or
10 miles northwest of Pearsall, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pearsall, Divot, West Pearsall, North Pearsall, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1642Z 317DEG 14KT 2898 9923
HAIL...1.00IN
WIND...60MPH
$$
HAMPSHIRE839
WWUS54 KEWX 201714
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1214 PM CDT SAT MAY 20 2017
TXC163-201724-
/O.EXP.KEWX.SV.W.0119.000000T0000Z-170520T1715Z/
Frio TX-
1214 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRIO COUNTY WILL
EXPIRE AT 1215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
LAT...LON 2899 9941 2902 9933 2909 9929 2909 9926
2906 9916 2894 9899 2882 9905 2874 9925
TIME...MOT...LOC 1714Z 317DEG 14KT 2890 9914
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:57 AM CDT, 20 minutes earlier.
Area forecast discussion, May 20, 10:57 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1057 AM CDT Sat May 20 2017 .UPDATE... A Severe Thunderstorm Watch is in effect for areas along and south of Highway 90 through 5 PM. Latest radar images show a big cluster of storms over eastern Uvalde and Western Medina Counties. At this time those storms are producing very heavy rain and frequent cloud to ground lightning strikes and possibly small hail. Per latest analysis, storms will continue to develop along outflow boundaries and the actual cold front as it moves to the southeast late this morning into the afternoon hours. The HRRR and RAP models are in fair agreement with current radar trends with small differences on storm locations. Otherwise, showers and storms are expected to continue as the front slowly pushes to the southeast with some storms becoming strong to severe and produce large hail and damaging wind gusts. However, the current overall radar images show the potential for heavy rain to be the main weather hazard as storms slowly move to the southeast within the next several hours. && .PREV DISCUSSION... /ISSUED 649 AM CDT Sat May 20 2017/ UPDATE... 12Z Aviation Update Below. AVIATION... Latest runs of the HRRR have finally caught on to the convection in the short term. A scattered to broken line of SHRAs and TSTMs moving east through the Hill Country will expand and move southeast during the morning hours as a cold front enters the region. These SHRAs and TSTMs are expected to impact the DRT area 12Z-15Z, AUS area 14Z-17Z, and the SAT area 15Z-18Z. A N to NE wind around 10 kts will develop behind the front late morning at AUS/SAT as well as DRT. The winds may possibly weaken and turn back toward the east late afternoon, but this is less certain. Re-development of SHRAs and possible TSTMs is also less certain late afternoon and tonight. Ceilings outside of precip MVFR this morning becoming VFR 15Z-18Z. PREV DISCUSSION... /ISSUED 258 AM CDT Sat May 20 2017/ SHORT TERM (Today through Sunday)... Showers and storms ongoing early this morning through the Hill Country along and behind and outflow boundary from earlier storms and in an area of forcing aloft. Elevated CAPE as well as DCAPE values will support a hail and damaging straight-line winds through the next couple of hours. In addition watching closely across the northeast Hill Country for some localized flooding where training of storms is occurring. Storms across the northeast Hill Country should shift east out of the CWA later this morning. Re-development of storms further south is then expected late morning into the afternoon near and south of U.S. 90/I-10 as the actual cold front moves into the area. Along and to the south of the boundary, surface dewpoints in the upper 60s and lower 70s F across south-central Texas and steep mid level lapse rates will result in moderate to strong instability. Deep layer shear values ranging from 40-50 kts combined with the instability will support a few discrete cells capable of producing large hail and damaging wind gusts through the afternoon and evening hours. The threat for scattered showers and isolated storms will continue through the overnight and into Sunday as forcing aloft and the weak boundary remain in the region. LONG TERM (Sunday Night through Friday)... A stronger mid and upper level disturbance is shown be most reliable models to move across the region from west to east Sunday Night through Monday. NAM12 is the fastest with this feature, while the ECMWF is slowest and GFS/Canadian in the middle. Have trended toward the GFS/Canadian, with showers and storms expanding quickly in coverage Sunday night across the western half of the CWA and possibly organizing and moving east through the eastern half of the CWA on Monday. Regardless of timing all models indicate the potential for some pockets of locally heavier rainfall as precipitable water values pool to around 1.8 inches over portions of the region. On average 1-3 inches of rainfall is expected, however some isolated pockets up to 5-6 inches can't be ruled out. In addition, a few strong to severe storms with hail and damaging winds can't be ruled out Sunday night across the western CWA. Depending on how organized this round of convection becomes Sunday night through Monday there could be a break in the rain chances over the CWA Monday night through Tuesday morning. Another chance of showers and storms is expected Tuesday afternoon and night as a final disturbance and stronger cold front move through the region. Cooler and drier conditions are expected Wednesday and Thursday. Return flow and warmer conditions will re-develop Thursday night and Friday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 67 82 67 79 / 60 50 30 60 80 Austin Bergstrom Intl Airport 85 67 82 67 79 / 60 50 30 60 80 New Braunfels Muni Airport 85 68 83 68 80 / 60 50 30 70 80 Burnet Muni Airport 80 63 79 64 77 / 50 50 30 60 80 Del Rio Intl Airport 83 68 83 68 84 / 60 50 50 80 40 Georgetown Muni Airport 82 65 80 65 78 / 60 50 30 50 80 Hondo Muni Airport 86 68 85 68 83 / 60 50 40 80 70 San Marcos Muni Airport 85 67 83 67 80 / 60 50 30 60 80 La Grange - Fayette Regional 87 70 84 70 80 / 60 50 30 50 80 San Antonio Intl Airport 85 68 83 68 81 / 60 50 30 70 80 Stinson Muni Airport 85 70 83 69 82 / 60 50 30 70 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Hampshire Synoptic/Grids...17 Public Service/Data Collection...33
Hazardous weather outlook, May 20, 10:33 AM CDT, 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1033 AM CDT Sat May 20 2017 TXZ171>173-183>194-202>209-217>225-228-211545- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1033 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered showers and storms are possible through most of today. A few storms could become strong to severe, with large hail and damaging straight- line winds the main threats. There is a severe thunderstorm watch for areas along and south of Highway 90 through 5 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and storms is expected Sunday Night through Monday across the region. A few storms Sunday night could become strong to severe along and west of a Fredericksburg to San Antonio to Pleasanton line. In addition, some pockets of locally heavy rainfall could lead to flooding across South Central Texas with this round of showers and storms Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to relay severe weather, heavy rain, and flooding reports to the National Weather Service.
In the hours before
Special weather statement, May 20, 8:26 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 AM CDT SAT MAY 20 2017
TXZ190-191-206-201415-
Comal TX-Blanco TX-Hays TX-
826 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTHWESTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 915 AM CDT...
At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanco, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Blanco, Canyon Lake, Payton, Flugrath, Fischer and Mount Gainor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3015 9805 2992 9822 3006 9852 3011 9857
3025 9849
TIME...MOT...LOC 1326Z 295DEG 21KT 3015 9846
HAMPSHIRELocal storm report, May 20, 8:30 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL 4 S CAMP WOOD 29.60N 100.00W
05/20/2017 E0.50 INCH UVALDE TX PUBLIC
TIME ESTIMATED BY RADAR.
&&
CVPLocal storm report, May 20, 9:38 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL KNIPPA 29.30N 99.63W
05/20/2017 E1.00 INCH UVALDE TX PUBLIC
&&
CVPLocal storm report, May 20, 9:42 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL 1 NE KNIPPA 29.31N 99.62W
05/20/2017 E1.75 INCH UVALDE TX PUBLIC
PUBLIC REPORTED GOLF BALL SIZED HAIL ON FM
1049 NORTH OF KNIPPA.
&&
CVPLocal storm report, May 20, 9:45 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL 4 ENE KNIPPA 29.32N 99.57W
05/20/2017 E1.00 INCH UVALDE TX PUBLIC
&&
CVPLocal storm report, May 20, 9:53 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM HAIL SABINAL 29.32N 99.47W
05/20/2017 E0.50 INCH UVALDE TX FIRE DEPT/RESCUE
&&
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:37 PM CDT | Special Weather Statement | EWX | Burnet, Williamson | 53 min |
| May 20, 12:51 AM CDT | Special Weather Statement | EWX | Burnet, Williamson | 54 min |
| May 20, 1:00 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 60 min |
| May 20, 1:23 AM CDT | Special Weather Statement | EWX | Gillespie | 52 min |
| May 20, 1:57 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 48 min |
| May 20, 2:21 AM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| May 20, 2:30 AM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 20, 2:41 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| May 20, 3:05 AM CDT | Special Weather Statement | EWX | Llano | 40 min |
| May 20, 3:16 AM CDT | Areal Flood Advisory | EWX | Burnet, Travis, Williamson | 3 hr |
| May 20, 3:41 AM CDT | Special Weather Statement | EWX | Edwards, Val Verde | 94 min |
| May 20, 3:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 66 min |
| May 20, 4:40 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 50 min |
| May 20, 5:13 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 47 min |
| May 20, 5:20 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 40 min |
| May 20, 6:00 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 48 min |
| May 20, 6:03 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 46 min |
| May 20, 6:09 AM CDT | Special Weather Statement | EWX | Gillespie | 51 min |
| May 20, 6:33 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 27 min |
| May 20, 6:52 AM CDT | Special Weather Statement | EWX | Edwards | 53 min |
| May 20, 7:27 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 63 min |
| May 20, 8:26 AM CDT | Special Weather Statement | EWX | Blanco | 49 min |
| May 20, 8:29 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 61 min |
| May 20, 9:28 AM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 62 min |
| May 20, 10:13 AM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 3 hr |
| May 20, 10:48 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| May 20, 12:00 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 20, 12:22 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 68 min |
| May 20, 12:40 PM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| May 20, 1:24 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 81 min |
| May 20, 3:04 PM CDT | Special Weather Statement | EWX | Frio | 56 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 48 min |
| May 20, 3:48 PM CDT | Special Weather Statement | EWX | Dimmit | 27 min |
| May 20, 3:54 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.